Ice Storm, Tazewell
- When
- January 30, 10:00 AM CST to January 31, 2:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Near a quarter inch of ice accumulated across the extreme northern part of Mason County around Manito and Sand Ridge State Forest. Around a half inch of ice accumulated across Woodford county with local 1 inch amounts of ice near Eureka.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Near a quarter inch of ice accumulated across the extreme northern part of Mason County around Manito and Sand Ridge State Forest. Around a half inch of ice accumulated across Woodford county with local 1 inch amounts of ice near Eureka. Between a quarter and half inch of ice accumulated across the northern two thirds of Tazewell County. Around a quarter inch of ice accumulated across the northwest quarter of Schuyler county. Between a quarter and half inch of ice accumulated across the northern two thirds of McLean county. Between a quarter and half inch of ice accumulated across the northern two thirds of Fulton County. Between 6 and 9 inches of snow accumulated across Knox, Stark, Marshall and northern Peoria counties along with a quarter to half inch of ice. The southern half of Peoria county had around a half inch of ice along with 1 to 2 inches of snow. There were local three quarter to 1.5 inches of ice across higher terrain (Illinois River blufffs) near Mapleton. Several trees and power lines were downed from ice accumulations across Peoria and surrounding counties lasting from several hours to a couple of days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 30, 3:15 AM CST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 315 AM CST WED JAN 30 2002 MODELS AGAIN VERY SIMILAR WITH OVERALL HANDLING OF FRONT AND SYSTEM LIFTING OUT OF SRN PLAINS THURSDAY. ALL MODELS PUSH ONE WAVE THROUGH SRN IL THUR MORNING WITH MAIN WAVE MOVING INTO OH VLY THUR NIGHT. HOWEVER AFTER 48HRS ETA SLOWER AND LIFTS LOW INTO IND WHILE AVN LIFTS LOW INTO OH AND PA. THIS IS ASSOC WITH AVN DEAMPLIFING 500 LOW INTO JUST A WAVE...WHILE ETA MAINTAINS A LOW CENTER AT 500MB. MODELS ALSO CONSISTENT WITH PREVIOUS FCST...EXCEPT ETA WITH HOLDING ONTO LOW IN MID LEVELS. THEREFORE WILL CONTINUE TO STICK WITH ETA/AVN BLEND. BIG QUESTIONS TONIGHT WILL BE AMOUNT OF SNOW IN NW AND SFC TEMPS WITH RESULTING PCPN TYPE AND WHERE TO DRAW LINES. MODELS VERIFY WELL WITH CURRENT POSITION OF FRONT...HOWEVER ETA AND AVN ARND TWO DEGREES TOO WARM IN NORTHWESTERN PARTS OF CWA...WHICH WILL HAVE BIG IMPACT ON PCPN TYPE. ALL INDICATIONS ARE THAT THIS WILL BE BIG WINTER EVENT THAT WILL LAST THROUGH THURSDAY NIGHT AND POSSIBLE INTO FRIDAY. WITH ALL MODELS AGREEING...AFD WILL FOCUS ON PCPN TYPE AND WHERE. PCPN ALREADY CHANGING OVER TO FZRA...IN NW...AS COLDER AIR SLOWLY SLIDES IN ON SFC. SFC OBS AND CALLS TO SHERIFF OFFICES INDICATE PCPN IS TURNING TO LIGHT SNOW IN NORTHERN AREAS WITH MIX OF FZRA AND PL SLIGHTLY FURTHER SOUTH. BASED ON THIS TREND AND MODEL FCST SOUNDINGS...WILL MENTION MIX OF PCPN TODAY CHANGING TO SNOW...EARLY IN NORTH AND TOWARD AFTERNOON JUST SOUTH OF IL RVR. THEN WILL CONTINUE SNOWFALL OVER AREA INTO LATE TONIGHT...BEFORE BECOMING MIXED AGAIN. ADJUSTING LOW LEVEL TEMPS COOLER AND LOOKING AT VERT DISPLACEMENT AND AMOUNT OF QPF FCST BY MODELS...AS WELL AS PW VALUES AND AREAS ALONG AND NW OF IL RVR COULD SEE SNOWFALL TOTALS OF UP TO AROUND 8 INCHES OF SNOW WITH LOCALLY HIGHER AMOUNTS...ESPECIALLY NW OF PIA IN GBG AREA. ALONG A BMI TO SPI LINE...PROFILES INDICATE RA CHANGING TO MIX OF WINTERY PCPN...THEN ALL FZRA TONIGHT INTO THUR. REMAINDER OF CWA FROM TAYLORVILLE TO DANVILLE AND SOUTHEAST WILL BE ALL RAIN WITH EVEN CHANCE FOR THUNDER IN SOUTHEASTERN GROUPS TONIGHT AND THURSDAY NIGHT. BELIEVE TEMPS LITTLE COOLER THAN MODEL FCST SO WILL FOLLOW COOLER FAN/MAV TEMPS THROUGHOUT. COORD WITH LSX...DVN AND LOT THANKS. ...PRELIMINARY CCF NUMBERS FOR COORDINATION PURPOSES... SPI 0R 036/031 035/030 030 77+++ PIA SY 032/028 031/028 028 77+++ DEC RR 037/034 036/032 032 77+++ CMI RR 038/035 037/033 033 77+++ MTO RR 042/037 040/035 035 77+++ LWV RR 048/045 050/038 038 77+++ .ILX...WINTER STORM WARNING...ZNS 027>031-036>038-040>043-047>051. AUTEN
ILZ027>031-036>038-040>057-061>063-066>068-071>073-301300- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CST WED JAN 30 2002 ...WINTER STORM WARNING FOR AREAS ALONG AND NORTHWEST OF INTERSTATE 55 FOR TODAY THROUGH THURSDAY NIGHT... A SIGNIFICANT WINTER STORM WILL AFFECT CENTRAL ILLINOIS TODAY AND CONTINUE THROUGH THURSDAY NIGHT. A FRONT LOCATED FROM SOUTHERN INDIANA TO CENTRAL ARKANSAS WILL HAVE A SERIES OF LOW PRESSURE AREAS MOVE NORTHEAST ALONG IT AND PRODUCE A WIDE VARIETY OF WINTER WEATHER ACROSS CENTRAL ILLINOIS. AREAS ALONG AND NORTHWEST OF THE ILLINOIS RIVER CAN EXPECT SNOWFALL ACCUMULATIONS RANGING FROM 4 TO 8 INCHES ACROSS THE AREA. THIS SNOW WILL CHANGE TO FREEZING RAIN AFTER MIDNIGHT...PRODUCING ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH LATE TONIGHT INTO THURSDAY. DRIVING WILL BECOME DANGEROUS WITH THE SNOWFALL AND FREEZING RAIN... THEREFORE MOTORISTS ARE URGED TO USE EXTREME CAUTION WHILE OUT TRAVELING TODAY AND TONIGHT. ALLOW EXTRA TIME TO REACH YOUR DESTINATION AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR IN FRONT OF YOU. AUTEN
The national radar mosaic for the moment the first event began.
6 ice storm, 4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283380, 5283381, 5283373, 5283377, 5283379, 5283382, 5283376, 5283375, 5283378, 5283374.